Puerto Rico, 2015

Flash Flood in Puerto Rico, December 13, 2015

December 13, 2015 · NWS SJU · 1 event in 1 county or zone

Showers and thunderstorms developed across the west interior and northwest Puerto Rico due to a mid-upper trough affected the local region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Showers and thunderstorms developed across the west interior and northwest Puerto Rico due to a mid-upper trough affected the local region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 13, 3:01 PM AST, 6 hours 29 minutes earlier.

Area forecast discussion, Dec 13, 3:01 PM AST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
301 PM AST SUN DEC 13 2015

.SYNOPSIS...MID/UPPER LEVEL TROUGH CENTERED OVER EASTERN CUBA WILL
MEANDER OVER THE WINDWARD PASSAGE OVER THE NEXT FEW DAYS BEFORE SLOWLY
MOVE EASTWARD INTO THE CENTRAL AND NORTHEAST CARIBBEAN LATE WEDNESDAY
INTO THURSDAY. AS IT APPROACHES FROM THE WEST...THE CAP INVERSION
WILL ERODE EARLY NEXT WEEK...FAVORING THE MOISTURE TRANSPORT ACROSS
THE LOCAL ISLANDS MOST OF THE WEEK. ALTHOUGH WETTER TRADES ARE
EXPECTED...NO WIDESPREAD SHOWER ACTIVITY IS ANTICIPATED.

&&

.DISCUSSION...MOISTURE HAVE INCREASED ACROSS THE AREA SINCE THIS
MORNING. TJSJ SOUNDING INDICATED 1.29 INCHES OF PRECIPITABLE WATER
WHILE VALUES HAVE INCREASED TO 1.65 THIS AFTERNOON. AS A RESULT...
SCATTERED SHOWERS HAVE BEEN DEVELOPED ACROSS MOST OF THE FORECAST
AREA TODAY. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE WEST INTERIOR AND NORTHWEST PUERTO RICO THIS
AFTERNOON. ISOLATED DEEP CONVECTION IS POSSIBLE OVER NORTHWEST PR
LATER THIS AFTERNOON. MOST OF THE AFTERNOON SHOWER ACTIVITY WILL
TAPER OFF BEFORE SUNSET.

CONDITIONS WILL BECOME MORE CONDUCIVE FOR SHOWER AND THUNDERSTORM
ACTIVITY THROUGH MIDWEEK AS A MID-UPPER TROUGH/LOW APPROACHES THE
REGION FROM THE WEST. INSTABILITY WILL REMAIN HIGH MOST OF THE WEEK
AS UPPER TROUGH MOVES OVER THE AREA ON THURSDAY ENHANCING THE MOISTURE
CONVERGENCE ACROSS THE LOCAL AREA. HOWEVER...NO WIDESPREAD SHOWER
ACTIVITY IS EXPECTED FOR THE NEXT 5-7 DAYS.

&&

.AVIATION...BRIEF MVFR CONDS POSSIBLE ACROSS TJMZ BTW 18-21Z. VFR
CONDS EXPECTED ELSEWHERE. LLVL WINDS WILL PREVAIL FM THE ESE AROUND
15-25 KT.

&&

.MARINE...SEAS IN THE ATLANTIC WILL INCREASE THROUGH MONDAY WITH
AS A MODERATE NORTHERLY SWELL WILL CONTINUE TO REACH THE LOCAL
ATLANTIC WATERS. SEAS ARE EXPECTED TO REMAIN AROUND 6 FEET OVER
THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  86  75  86 /  30  20  10  30
STT  75  85  75  84 /  30  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

10/11
Hazardous weather outlook, Dec 13, 5:32 AM AST, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
532 AM AST SUN DEC 13 2015

AMZ710>745-PRZ001>013-140945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
532 AM AST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A MODERATE RISK OF RIP CURRENTS EXISTS AT SOME BEACHES ON THE
NORTHERN COAST OF PUERTO RICO.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MODERATE RISK OF RIP CURRENTS WILL SPREAD TO OTHER BEACHES
ALONG THE NORTH COASTS OF PUERTO RICO MONDAY AND TUESDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF RIP CURRENTS WOULD BE APPRECIATED.

AMZ715-725-VIZ001-002-140945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
532 AM AST SUN DEC 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 111 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Moca

When
December 13, 9:30 PM AST
Where
Moca County, 1.91 mi WSW of Moca to 1.55 mi SW of Moca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.368, -67.096

Rio Culebrinas was reported out of its banks at road PR-404. Also, Coloso valley was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609898.